Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I take two different pills for high blood pressure. Recently, I have had less interest in sex. How can I tell if it is one or both of my pills?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
July 03, 2012
.

A: Answer by LeWine:

I often am asked questions similar to this one. And usually the answer is not straightforward. Sexual problems can surely be related to the drugs used to treat high blood pressure. These problems can include:

  • Loss of libido (sexual drive or interest)
  • Erectile dysfunction (impotence)
  • Difficulties reaching orgasm (anorgasmia)
  • Decreased visible semen production due to retrograde ejaculation (semen moves back into the bladder rather than coming out through the penis)
  • Decreased vaginal lubrication (in women), leading to painful intercourse

Almost all blood pressure drugs can affect one or more aspects of sexual function. This tends to happen more often with beta blockers, such as

  • Metoprolol (Toprol and Lopressor)
  • Atenolol (Tenormin)
  • Nadolol (Corgard)
  • Propranolol (Inderal)
  • Carvedilol (Coreg)

In contrast, sexual side effects happen less often with

  • Angiotensin-converting enzyme (ACE) inhibitors
  • Angiotensin receptor blockers (ARBs)
  • Calcium channel blockers

If you recently started a new blood pressure drug, it makes sense to consider if it is causing your decreased sexual drive. If you have been taking both drugs for a long time, then it may not be related to either one.

Talk with your doctor. If your blood pressure is well controlled, you and your doctor have some options. You might be able to slowly taper off the drug or switch to a drug in a different class. At the same time, consider what else might be going on in your life that could lower your sexual drive.

.

 

 

4581, 8466, 8470, 29595,
blood pressure,drug,semen
8470

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.